Blizzard, Northeast Aroostook
- When
- March 3, 10:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
combined with recent snows to produce widespread blowing and drifting snow across the region. several involving multiple vehicles which collided due to the lack of visibility.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Sustained winds of 30 to 40 mph...with gusts to around 50 mph...combined with recent snows to produce widespread blowing and drifting snow across the region. The snow blowing from high snow banks and open fields along area roads produced extensive drifting across many roads with visibilities frequently reduced to near zero with whiteout conditions.The poor visibilities and slippery road conditions contributed to between 150 and 200 accidents...several involving multiple vehicles which collided due to the lack of visibility. Injuries were reported in several of the accidents...although total numbers were not available. Portions of several roads were closed at various times due to the hazardous driving conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 3, 9:06 AM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
906 AM EST MON MAR 3 2003
UPDATED...TEMPERATURES ACROSS THE REGION DROPPING RAPIDLY ACROSS THE REGION
AS ARTIC AIR CONTINUES TO PUSH INTO THE REGION. WILL UPDATE ALL ZONES TO
DROP TEMPERATURES. WILL ALSO MENTION BLOWING AND DRIFTING SNOW ACROSS
NORTHERN ZONES WITH THE GUSTY WINDS.
.SYNOPSIS...LOW PRESSURE WILL LIFT NORTH THROUGH THE MARITIMES TODAY AS HIGH
PRESSURE BUILDS EAST FROM THE GREAT LAKES REGION. THE HIGH WILL CROSS
SOUTHERN NEW ENGLAND TONIGHT AND THEN MOVE OFFSHORE ON TUESDAY AS LOW
PRESSURE APPROACHES FROM THE GREAT LAKES. THE LOW WILL TRACK TOWARD
NORTHERN NEW ENGLAND WEDNESDAY INTO WEDNESDAY NIGHT AS SECONDARY LOW
PRESSURE DEVELOPS NEAR THE MAINE COAST. HIGH PRESSURE WILL BUILD IN BEHIND
THE SYSTEM ON THURSDAY.
DISCUSSION...
THE STORM WHICH BROUGHT SNOW TO NORTHERN MAINE AND SNOW AND RAIN DOWNEAST IS
LIFTING NORTH THROUGH THE MARITIMES TODAY. THE GRADIENT BETWEEN THE EXITING
LOW AND HIGH PRESSURE BUILDING IN FROM THE WEST WILL USHER IN BITTERLY
COLD ARCTIC AIR WITH STRONG NORTHWESTERLY WINDS TODAY.
HIGH PRESSURE WILL QUICKLY BUILD ACROSS NEW ENGLAND TONIGHT ALLOWING
WINDS TO SUBSIDE AND TEMPERATURES TO FALL TO BITTER COLD LEVELS. THE HIGH
WILL MOVE OFF TO THE EAST ON TUESDAY...THEN LOW PRESSURE LIFTING OUT OF
THE GREAT LAKES WILL APPROACH TUESDAY NIGHT. A COLD FRONT EXTENDING SOUTH
FROM THE LAKES LOW WILL CONNECT TO ANOTHER LOW LIFTING THROUGH THE OHIO
VALLEY. MODELS ARE IN CONTRASTING DISAGREEMENT ABOUT HOW COMBINED THE TWO
LOWS WILL BECOME AND HOW THEY WILL EFFECT THE AREA. THE ETA KEEPS THE LOWS
SEPARATE WITH HIGH PRESSURE RIDGING BETWEEN THE TWO AND THE NORTHERN LOW
RACING EAST WELL AHEAD OF THE SOUTHERN LOW. HOWEVER...THE ETA APPEARS TO BE
THE OUT-LIER. THE AVN PULLS THE TWO LOWS TOGETHER INTO ONE BRINGING
SUBSTANTIAL PRECIPITATION ACROSS THE REGION LATE TUESDAY NIGHT INTO
WEDNESDAY. AND THE CANADIAN GEM AND UKMET BOTH AGREE WITH THE AVN IN
COMBINING THE TWO LOWS INTO ONE CONSOLIDATED LOW OFF THE MAINE COAST BY LATE
IN THE DAY ON WEDNESDAY. THEREFORE...WILL KEEP CATEGORICAL POPS FOR
WEDNESDAY WITH SNOW NORTH AND RAIN AND SNOW SOUTH.
MEANWHILE...THERE ARE SOME SIGNS THAT THE UPPER LEVEL PATTERN MAY BE
CHANGING A BIT. THE DEEP VORTEX OF COLD AIR WHICH HAS BEEN OVER HUDSON BAY
THE LAST FEW WEEKS IS EXPECTED TO RETROGRADE INTO WESTERN CANADA...WITH A
PIECE BREAKING OFF AND MIGRATING INTO NORTHEASTERN CANADA. THIS MAY
EVENTUALLY ALLOW A MORE ZONAL FLOW ACROSS THE CONTINENT WHICH MAY OFFER
SOME MODIFICATION FROM THE COLD WEATHER LATE IN THE WEEK OR NEXT WEEKEND.
COASTAL WATERS...GALE WARNING FOR NW WINDS 35 TO 40 KT TODAY AND 30 TO 35
KT EARLY TONIGHT. HEAVY FREEZING SPRAY WARNING TODAY INTO TONIGHT.
.CAR...WIND ADVISORY MONDAY ALL ZONES
GALE WARNING MONDAY THROUGH EARLY MONDAY NIGHT
HEAVY FREEZING SPRAY WARNING MONDAY INTO MONDAY NIGHT.
DWMEZ001>006-010-011-015>017-029>032-031300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 449 AM EST MON MAR 3 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH BRINGING ARCTIC AIR IN FROM THE NORTHWEST WILL RESULT IN BITTERLY COLD WIND CHILLS TODAY INTO TONIGHT. WIND CHILLS LATE TODAY INTO THIS EVENING WILL RANGE FROM 34 BELOW IN THE NORTH TO 20 BELOW ALONG THE DOWNEAST COAST. .DAYS TWO THROUGH SEVEN... LOW PRESSURE APPROACHING FROM THE GREAT LAKES IS EXPECTED TO BRING SNOW NORTH...AND SNOW OR RAIN DOWNEAST...FROM LATE TUESDAY NIGHT THROUGH THE DAY ON WEDNESDAY. SIGNIFICANT SNOWFALL IS POSSIBLE IN CENTRAL OR NORTHERN AREAS DEPENDING ON THE TRACK OF THE STORM. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME. MCB
The national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345595.